What can be done about diarrhea and incontinence caused by a prescribed medication?
QUESTION – My elderly mother is suffering from incontinence, mainly due to diarrhea she is experiencing as a side effect of a prescription medication. The incontinence is drastically affecting her life, but might be manageable if we could prevent the diarrhea. She needs the medication for another health problem and cannot stop taking it. Is there anything else she can do?
ANSWER – This may be one of those medical dilemmas that do not have a fully satisfactory solution. In the absence of specific details relating to the health problems and medications involved we can only relate to the questions raised in general terms. Jump to “What you can do“
The first step in addressing this issue would be to reassess the absolute need for the medication causing the diarrhea, and to look at possible alternatives. For the rest of this reply we will assume that this has already been done and that the question raised is specifically about what to do to lessen or alleviate the fecal incontinence.
Fecal incontinence is a common disorder that can have a devastating effect on a person’s quality of life. Approximately 7% of the general population suffers from some degree of fecal incontinence. It is especially common among the elderly and is a common cause for placement in nursing homes.
Fecal incontinence is the inability to delay defecation in a controlled manner. It may also be referred to as bowel incontinence, anal incontinence, soiling, or lack of bowel control.
Continence occurs through complex physiologic mechanisms that involve the anal sphincters as well as intestinal motility (movement) and sensation. A key component in maintaining continence is stool consistency; controlling defecation when stool is liquid is much harder than when it is solid.
Your mother probably suffers from a combined problem caused by the natural, age-related, degeneration and weakness of her anal sphincters and pelvic floor [the group of muscles that support the pelvic organs, participate in defecation, and help maintain continence], combined with unformed, liquid stools. The reason for the latter is probably accelerated transit through the colon due to the prescribed medication.
To try to improve your mother’s condition there are two things we can try. First and foremost is to try to attain a more formed stool. That, by itself, might enable her to regain continence. The second would be to try to strengthen her anal sphincters and pelvic floor.
As a first step, fiber could be added to the diet. These natural bulking agents could make her stools more formed. There are many commercially available products that you can easily get. It would be advised to increase the amount gradually because of the possible side effects of gas and bloating.
Loperamide is a safe and well-tolerated anti-diarrheal agent. It could slow colonic transit time allowing the colon to absorb more water and to make the stools harder.
If these measures do not suffice, a test called anal manometry might be conducted to evaluate the anatomy and function of the anal sphincters. This is a simple test with minimal inconvenience to the patient. If sphincter pressures are low the patient could be offered treatment by biofeedback training techniques to improve sphincter pressure and function.
Good luck and best wishes to you and your mother.
– Roy Dekel, MD and Ami D. Sperber, MD
Roy Dekel, MD, The Gastroenterology Institute, The Tel-Aviv Sourasky Medical Center, Tel-Aviv, Israel
Ami D. Sperber, MD, Department of Gastroenterology, Koroka Medical Center, Faculty of the Health Sciences, Ben-Gurion University of the Negev, Beer-Sheva, Israel
Published in Digestive Health Matters, Vol. 17, No. 2.